Researchers still found 'excellent' survival rates for both primary, secondary disease
by JMM0612 on Sun Mar 30, 2008 12:00 AM
My husband was diagnosed on in Feb 2008 with stage IV rectal cancer with 6 liver mets and has completed 2 infusions of FOLOX + Avastin and is scheduled for this 3rd this Thursday - Saturday.
He has started passing tissue with some bowel movements. The tissue is white/whitish and often has a little bit of blood on it too. Sometimes the tissue looks like a shredded Kleenex but sometimes it is much more solid, looking like a few pearls stuck together.
The first time this happened he had a little bit of the shredded Kleenex after a rectal exam then it didn't really happen again until he started his chemo. He has noticed that he passes more of this tissue in the days following the main infusion and then it tapers off a little until the next infusion comes due. He has also has increased pain deep in his rectum during these days, which we had also hoped we could attribute to the action of the chemo on the primary rectal tumor.
We thought he might actually be passing tumor tissue and we were thinking that would be a good thing, however I was speaking with a liver transplant surgeon I met socially last night and he said it wasn't a good thing. He said either the tumor was so disorganized that parts of it are just falling off or the tumor is necrotic (i.e. dying). The problem with the disorganized or "low grade" tumor is that they are associated with a worse prognosis than more highly organized tumors.
He also told me that it was unlikely that the pain my husband feels in his liver following his main infusion days isn't likely to be related to the liver tumors swelling in response to the chemo because the liver only has nerves in the capsule that covers it so the tumors would have to be stretching the capsule to cause the pain.
Now this MD was kind enough to offer to look over my husband's films and let us know his opinoin regarding the possibilty of resection of the liver mets, but since so many of the other docs who do specialize in cancer said that the think the liver pain is due to the action of the Avastin on the liver mets, I'm sure not how much stock I should place in this physician's opinion. I know transplant surgeons have to be amazing surgeons, especially liver transplant guys because of how complex the liver's blood supply is, but he's not a cancer specialist or even a cancer surgeon.
We see our colorectal surgeon and our medical oncologist on Thursday and I plan to ask them in detail about this "tissue shedding" but in the mean time I was wondering if any one else has experienced this. I would also like to know if anyone else was told that their pain may be due to the Avastin working on their liver mets.
by lisaann on Mon Apr 28, 2008 12:00 AM
I can't comment on passing bits of what seems like part of the tumor, because I haven't experienced that, but I can comment on having liver pain. I was a stage IV rectal cancer w/ mets to liver & lungs. I went through 10 chemo treatments of Folfox + Avastin. After my 1st, 2nd, & 3rd treatments, about 4-5 days after the infusion, I got horrible pain in what seemed to be my liver. It was so severe that I would practically hold my breath while walking to not jostle my insides there. While driving (I remained a busy mom during treatment, carting my kids around), any little bump in the road was excruciating during that time. Guess what- I had a CT/PET scan after my 3rd scan to check on how things were going- my 12 liver tumors were reduced down to just 3! In the remainder of the time of chemo, my 3 liver tumors shrunk just a little more, actually no longer show "hot" on the PET scan, but they're still there (soon to come out by liver resection). It was just during the time that 9 liver tumors were "melting" away that I experienced the liver pain after chemo infusions. My oncologist never mentioned that it could be the Avastin, but he definitely surmised, even before I got my scan results back, that it was probably the chemo "working on" the liver tumors.
Best wishes to you and your husband-
by lisaann on Tue May 20, 2008 12:00 AM
It's me, Lisa, again. Regarding the passing bits of tumor... I now have a friend who had the same thing happen to her. It must have been at least three different times that she noticed what appeared to be pieces of tumor passing out in her stools. She said they were whitish with blood vessels in them. I don't know about this being a bad sign, as you mentioned someone told you, but she just had her flexible sigmoidoscopy on Friday and discovered her tumor is completely gone! This happened following six weeks of radiation/chemo combo.
Have you heard any updated news on your own condition yet?
When you track a discussion, you will get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to track this discussion?
If you stop tracking this discussion, you will no longer get notified by e-mail if anyone else posts a new message on this discussion. Are you sure you want to stop tracking this discussion?
Do you use smart phone apps?
Take our short survey on hospital smart phone apps.
We care about your feedback. Let us know how we can improve your CancerCompass experience.